Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Postpartum bedikot, when to start minipill

9 January, 2017

Question:

I had a baby a little over 4 weeks ago and I have some questions.

1) I am not bleeding anymore and would like to start doing bedikas, even though I cannot yet be with my husband, but it would still be nice to go to the mivka and not be niddah. However, I am still sore and so it hurts me to do a full bedikah. I am wondering if I can just do a shallow bedika and not put the cloth in the whole way? Or do I need to wait to do bedikas until I am more healed?

2) When should I start the mini pill? Will I bleed from it and therefore should I start it a couple weeks before I go to the mikva?


Answer:

Mazal tov on the birth of your baby!

1)  It is permissible to perform a modified bedikah post-partum.  Going as deep as you comfortably can (making sure to go around thoroughly) and not less deep than the first knuckle.  Also, the moch dachuk may be omitted at this point.

Please do keep in mind that postpartum bleeding tends to come and go in waves, so your bleeding may start up again before the clean days are complete.

2)  Progesterone-only pills are associated with a higher incidence of staining postpartum, for up to a few months of use.  For that reason, we usually recommend delaying the start of the pill to after the first mikveh immersion, so that you will not have to perform bedikot or wear white undergarments while experience initial staining the pill.  For contraceptive protection between immersion and the pill's becoming effective, spermicide is a halachically permissible short term contraceptive method. Used alone it is about 70% effective. When used as a back up method to full breastfeeding it provides reasonable protection.

As preparation for dealing with staining when adjusting to the pill, we recommend reading our articles "Stains" and "Toilet Paper."  Many women report fewer incidences of staining when they take care to take the pill at the same time each day.  Also, some women find that taking bioflavonoids (doctor permitting, 1000mg three times a day) helps reduce the incidence of staining.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.